Wednesday, February 21, 2024

Best Medicine For Allergies And Sinus Congestion

Pharmacist Tips For Allegra

HOME REMEDY FOR CONGESTION – SINUS, NASAL AND CHEST

Always take the medication with water. Donât take with fruit juices as they can affect the way this medication is absorbed by your body.

Allegra is usually marketed as a non-drowsy allergy medication, but some people report dizziness and drowsiness after taking the medication. Avoid driving or operating heavy machinery until you know how the medication affects you.

Avoid taking antacids containing aluminum or magnesium within 30 minutes before or after taking Allegra . These antacids can affect the way this medication is absorbed. If you commonly take antacids for heartburn or indigestion you can try calcium-containing antacids like Tums, which donât interact with the medication.

Take the quick dissolving tablets on an empty stomach. All other forms of the medications can be taken with or without food.

Follow age-specific dosing on the package label and donât take more than recommended, even if you are still having symptoms. Taking too much can lead to an overdose.

Talk with your provider or local pharmacist if your symptoms get worse or donât get better with daily use of Allegra . They may recommend a different allergy medication for you.

Prices for Allegra start at just $6.07 with a GoodRx coupon. Theyâre fast, easy-to-use and free!

Understand The Workings Of Allergy Meds

Antihistamines like Allegra and Claritin for instance as well as Zyrtec are marked with a D such as in Allegra-D. This tells you that it is an antihistamine with a decongestant which is known as pseudoephedrine.

In the United States, these drugs have to be bought from a pharmacist with a government ID. Zyrtec, Allegra and Claritin are all antihistamines, they all have different active ingredients but they all belong to the same family of drugs. Theyre non-sedating and very effective.

There are low-cost allergy generics available in various formulations tablet form, liquid form, and chewables all available without a prescription.

You cant really answer this question, which is the best allergy med? An allergist and professor, Dr Ein, gives advice on the matter, saying its the one that gives YOU the greatest relief with the fewest side effects at the lowest price. If one antihistamine isnt working for you, try another one.

Things To Note When Taking An Antihistamine

Unlike many other types of medicine, you can take antihistamines with or without food. However, you should not take it together with alcohol.

You should also take extra precautions andconsult a healthcare provider on any suspected allergies before consuming antihistamines. This is particularly important if the allergy is new to you, as recurrent allergies may have severe reactions that cannot be alleviated with antihistamines. In some severe cases, allergies can trigger a life-threatening reaction known as anaphylaxis, which occurs within seconds or minutes of exposure to something you are allergic to, and requires immediate medical attention.

If you are also on other medication, contact your doctor and ensure that the antihistamines you are taking can be combined with that medication. If not, your doctor will work with you to provide an alternative better suited for your needs.

Most of all, it is important to be responsible for yourself and the people around you. When taking antihistamines that induce drowsiness, make sure not to drive or operate any machinery.

Also Check: Chronic Sinus Pain Without Congestion

Treats Asthma And Nasal Allergy Symptoms

Leukotriene modifiers can be prescribed along with other allergy medications to help reduce allergy symptoms. These drugs are primarily used to treat asthma and nasal allergy symptoms. They work by blocking the leukotrienes, a type of chemical produced by the body in response to allergens. Leukotriene modifiers can be taken as pills, chewable tablets, and oral powder.

The Best Medicine For Stuffy Nose And Sinus Pain:

The 7 Best Allergy Nasal Sprays to Relieve Congestion

shrink swollen blood vessels and tissues in your nose, making breathing easier. One type, pseudoephedrine , is sold without a prescription but only from behind the pharmacy counter and in limited quantities because it can be used to make the illegal drug methamphetamine .

Nasal decongestant sprays containing the active ingredient oxymetazoline do a good job of reducing stuffiness after just one dose, shows research in the December 1, 2019, issue of the journal Rhinology. However, you shouldnt use these sprays for more than three days in a row or your stuffy nose could get worse, according to the American Academy of Family Physicians. Preservative-free saline nasal sprays , which contain a small amount of salt diluted in sterilized water to help moisturize inflamed nasal passages, tend to be safe for daily use in people of all ages.

Don’t Miss: Can You Lose Taste With A Sinus Infection

Flonase Sensimist 24hour Allergy Relief Nasal Spray

If youre wary of nasal sprays, Flonase Sensimist might be a good option for you. After all, its one of the more gentle versions on the market. Sensimist is also scent-free and practically drip-free as well. Similar to the regular Flonase product, this spray also blocks six inflammatory substances . Hence, it does a great job combatting nasal congestion and sneezing along with itchy, watery eyes, and noses. Even better, Sensimist is also non-drowsy and provides 24-hour relief.

Nasacort Allergy 24hour Nasal Spray

Nasacort is nasal spray thats been on the market for quite some time, offering relief from itching, sneezing, and stuffy noses caused by seasonal allergies and hay fever. We should note that while Nasacort is effective, it has been known to cause a burning sensation. It is not for patients under the age of two.

You May Like: Medicine For Childrens Sinus Infection

Read Also: Does Hot Or Cold Compresses Help Sinus Infections

Tylenol Sinus + Headache Daytime 24 Caplets

  • Previously Tylenol Sinus Congestion & Pain
Lowest Price

Product Details

Tylenol Sinus + Headache Daytime Caplets offer non-drowsy and temporary relief of symptoms associated with hay fever or other respiratory allergies, and the common cold, including headache, sinus congestion and pressure, nasal congestion, and minor aches and pains.

Each sinus relief caplet contains 325 mg of the pain reliever acetaminophen and 5 mg of the nasal decongestant phenylephrine HCl. When taken as directed, this sinus & headache relief medicine can help decongest sinus openings and passages, promote sinus drainage, help clear nasal passages, and temporarily reduce fever.

From the #1 doctor-recommended pain relief brand, the non-drowsy formula can be taken during the day and is suitable for adults and children 12 years and over.

Reviews From Real Customers

Ive been using Tylenol Sinus+Headache for years and it really does the job. My only complaint is the coating theyve put on the tablets. I dont if its menthol or what. Its awful. It kind of leaves a burning sensation in the back of the throat and lips.

Other than that, I like it for the sinus and headaches. However, I may have to find something else because of the menthol coating.

Best Medicine For Congestion And Sinus Pressure

Watch Cryotherapy to Treat Chronic Nasal Congestion

There are many medicines that can help with congestion and sinus pressure. Some are over-the-counter medicines, like ibuprofen or acetaminophen, while others require a prescription. Decongestants, like pseudoephedrine, can also be helpful in reducing congestion.

Antihistamines, like loratadine, can help with both congestion and sinus pressure by reducing the histamine response that can cause these symptoms.

You May Like: How To Cure A Sinus Infection Naturally

Treatment For A Stuffy Nose: Antihistamines Or Decongestants

Antihistamines and decongestants are both over-the-counter drugs that can relieve nasal congestion.

They come in various forms, including tablets, nasal sprays, oral liquids and eye drops. Both have advantages and disadvantages, but more importantly, they work very differently and may tend to your needs differently.

If you have fallen victim to uncontrollable sleepiness after taking one of those drowsy pills for your stuffy nose, you likely took an antihistamine. Mostly found in tablet and liquid form, antihistamines are good at relieving and preventing the symptoms of allergies, runny noses, itches and hay fever.

If you have taken one of those nasal sprays that are somewhat uncomfortable but seem to work in an instant, you likely took a decongestant. Decongestants are good at providing instantaneous relief, freeing up a constricted nose.

Eye Drops And Nasal Sprays

Eye drops and nasal sprays can help relieve itchiness and other allergy-related symptoms for a short time. However, depending on the product, you may need to avoid long-term use.

Like decongestants, overusing certain eye drops and nose drops can also cause a rebound effect.

Corticosteroids can help with inflammation and immune responses. These do not cause a rebound effect. Steroid nasal sprays are commonly recommended as a long-term, useful way to manage allergy symptoms. They are available both over the counter and by prescription.

Talk to your doctor before starting a regimen of any allergy treatment to make sure you are taking the best medications for your symptoms. You doctor can also help you determine which products are made for short-term use and which are designed for long-term management.

Don’t Miss: When Does A Cold Turn Into A Sinus Infection

Fever And Pain Reducers

If you have a fever and/or pain, take two acetaminophen tablets. After four hours, if you still have pain or fever, take two ibuprofen tablets. You can rotate these every four hours.

Valdez said it is very important to be careful when combining all these medicines to make sure you are not doubling up on a single agent. Some of these medications may contain a lower dose of any of the above mentioned agents, so check the labels carefully.

Remember those agents are: acetaminophen or ibuprofen for fever/pain, dextromethorphan for cough and pseudoephedrine or phenylephrine and guaifenesin for decongestants and expectorants.

Lastly, Valdez said to keep the following in mind:

  • If you have a fever, do not go into work or school you should be fever free for 24 hours.
  • Rest is the best medicine. Let the virus run its course if your body is run down it will take it longer to fight off the infection.
  • To prevent sinus infections, get a flu shot , wash your hands often and cover your cough and sneeze.

Sinus & Allergy Fast Acting Nasal Congestion Relief Spray Mucinex Sinus Max

Booklet: Best Medicine For Sinus Headache And Runny Nose
  • Long lasting: lasts up to 12 hours, through the day or night..
  • Uses: temporarily relieves nasal congestion due to a cold, hay fever or other upper respiratory allergies.
  • Also available from mucinex: mucinex sinus-max clear & cool nasal spray for severe nasal congestion relief..
  • Key benefits: fast acting relief that lasts for up to 12 hours, non-drowsy and nasal congestion relief due to upper respiratory allergies or hay fever..
  • What is it: this nasal spray provides targeted nasal congestion relief due to upper respiratory allergies or hay fever.

You May Like: Best Sinus Congestion Relief Medicine

Don’t Miss: Best Nasal Decongestant Spray For Sinus Infection

Buildup Of Phenylalanine In The Body

  • Risk factors: History of phenylketonuria

The chewable tablets contain phenylalanine, an ingredient that can cause serious health problems if you have PKU. The regular tablets, quick-dissolving tablets, and liquid form donât contain phenylalanine. These forms may be safer options if you have PKU. Talk to a healthcare provider if you have any questions about taking Zyrtec .

What Causes A Nose To Run

A runny nose is a symptom of inflamed nasal tissues. These tissues become inflamed when a foreign object enters the nasal passageway, such as an allergen. Therefore, the body produces mucus to drive the allergen out of the passageway. Mucus is usually clear but sometimes can become yellowish or green. This is a sign of infection, a more serious problem that requires medical attention. There are, however, numerous over-the-counter medicine to help deal with these symptoms until a doctors visit.

Recommended Reading: Can I Have A Sinus Infection Without Congestion

What Causes Sinus Pressure

Pressure in your sinuses is essentially swelling in response to any of three different causes: a pressure change between the air inside your sinuses and the air outside your sinuses , when irritants invade your sinuses , or when you have an anatomical issue .

Unfortunately, you cant cater your sinus pressure treatment to the exact cause, but the good news is that most available remedies can work to reduce sinus inflammation and swelling regardless of whats causing it.

Heres a guide, according to experts, on the best ways to treat sinus pressure so you can start feeling better as soon as possible.

Read Also: Sinus Infection Smell In Nose

When Should I Use A Nasal Decongestant

Congestion, Allergy, and Sinus Pressure Relief using Sinus Lymphatic Drainage Massage at Home

If you have mild congestion caused by cold, flu, or seasonal allergies, you may want to consider an OTC nasal decongestant. This can help clear up your nasal passages and help you breathe more easily.

You dont have to take a decongestant as part of your at-home treatment regimen. Once your infection clears away or your allergies arent triggered, the congestion will clear up on its own.

Don’t Miss: What Doctor Do You See For Sinus Problems

Oral And Nasal Decongestants

Over-the-counter decongestants work by shrinking blood vessels inside the nose. There are both oral and nasal formulations.

Sudafed is an oral decongestant used to relieve nasal or sinus congestion caused by the common cold, sinusitis, and respiratory allergies. Do not use Sudafed for longer than three days as it can also lead to rebound congestion.

While Sudafed is available without a prescription, it is kept behind the pharmacy counter and requires an ID to obtain. A similar drug called Sudafed PE can be purchased without hindrance but has not proven to be anywhere near as effective as pseudoephedrine.

Nasal decongestant sprays like Afrin also provide short-term relief of a stuffy nose. It should also not be used for longer than three days due to the risk of rebound congestion .

What Is The Best Sinus Relief

The best relief for sinus infections and headaches may require a combination of treatment tactics. Remedies often include medication for infection and pain. and allergy medications may help, too. Some people also use humidifiers and other methods for keeping the air they breathe moist.

For those who have a sinus infection, antibiotics are the usual course of treatment. To ensure they work well, patients should follow their doctors instructions for taking their medication and be sure to finish all of it. If a patient discontinues his antibiotics before hes supposed to, his symptoms may return. In fact, ending a course of antibiotics too early can cause bacteria to grow stronger and resistant to the prescribed antibiotic.

Many people use over-the-counter pain relievers in order to get relief from sinus headaches. Medications that fight pain and inflammation can provide effective sinus relief. For example, ibuprofen and aspirin can provide effective pain relief. Acetaminophen may help as well.

Antihistamines, medications that reduce allergy symptoms, and decongestants, medications that dry congesting mucus, can be helpful for treating sinus headaches and infections. They help a sinus patient breathe easier. Over-the-counter nasal sprays may work well, too. A doctor may suggest that a sinus patient limit his use of nasal sprays, however, as extended use can lead to addiction.

Read Also: Should I Exercise With A Sinus Infection

Don’t Miss: How Do You Know You Have Sinus Headache

Got Allergies Consider An Antihistamine

Swelling of the nasal tissues, especially when caused by allergies, often triggers increased mucus production, which can further obstruct your airways, explains Dr. Auth. Over-the-counter antihistamines, such as diphenhydramine and loratadine , can help dry up excessive mucus, he says. If youre taking an antihistamine during the day, check the label carefully and choose one labeled nonsedating.

Best Cold Medicine For Fever

Advil Sinus Congestion &  Pain, Coated Tablets 20 ea (Pack of 4 ...

Antipyretics refer to a class of medications that reduce fever. Examples of antipyretics include acetaminophen and ibuprofen , which are available over-the-counter. You should always read the label carefully for proper dosage, and if youre taking other combination cold medication products make sure you are not exceeding the maximum daily dose of either acetaminophen or ibuprofen.

Recommended Reading: Allergy Cold And Sinus Medicine

How Long Do The Effects Of Advil Allergy & Congestion Relief Last How Is It Dosed

Adults and children 12 years of age and over: take 1 tablet every 4 hours while symptoms persist. Do not use more than 6 tablets in any 24-hour period unless directed by a doctor. Children under 12 years of age: do not use because this product contains too much medication for children under this age.

Fever Aches And Sore Throat

These symptoms are usually mild with a cold compared to a more serious illness, like the flu. Still, if you feel bad and canât rest, most experts agree itâs OK to take something to ease pain and lower a fever, like acetaminophen or ibuprofen.

Fever may be a good thing. It helps the body fight off infection by suppressing the growth of bacteria and viruses and activating the immune system. Doctors no longer recommend fighting fever for most people, except perhaps for the very young, the very old, and those with certain medical conditions such as heart disease or lung disease. But if youâre uncomfortable, its fine to take these medications.

Young people , however, should avoid aspirin. Acetaminophen and ibuprofen are best. Each type of medicine has risks, so check with your doctor or pharmacist as to which type of pain reliever or fever reducer is best for you.

Drinking lots of fluids and using salt water gargles can often ease the pain of a sore throat. Some oral medications and medicated lozenges and gargles can also temporarily soothe a sore throat. Check with your doctor before using any medications, including over-the-counter drugs, and dont use lozenges or gargles for more than a few days. The drugs could mask signs of strep throat, a bacterial infection that should be treated with antibiotics.

Read Also: How To Relieve Sinus Pressure Between Eyes

Popular Articles
Related news